Pets.ca - Pet forum for dogs cats and humans 

-->

medications

Teresa
December 22nd, 2003, 09:14 PM
My dog has taken primadone for her seizures but now I am unable to get this medication anymore. I am told she will have to take phenobarbitol for her seizures...What is the difference in these two medications, and why did the medicine companies discontinue to make primadone. It worked very well for my dog, she is 13 years old and I am concerned about changing her medication.

Luba
December 22nd, 2003, 10:01 PM
YUP

maybe you can call your pharmacist and discuss it with them, they'd know more about it!

Bueller's Mommy
December 24th, 2003, 12:43 PM
Well, I don't know anything about Primadone, but I do have a dog with epilepsy and I refuse to put him on Phenobarbitol. He is currently taking Potassium Bromide which is similar to what they use for epilepsy in humans. As for Phenobarbitol, I have done some research on it and it has some serious side effects. The worst of which is destruction of the liver. Dogs on pheno must be tested every six months to make sure that their liver is okay and I've heard horror stories of people who have lost their dogs due to this. Try doing some internet research on it.

This came from a website on canine epilepsy:

Q. Does Phenobarbital Cause Liver Damage?

A. Ned Patterson DVM (Canine Epilepsy Network, University of Missouri's College of Veterinary Medicine) says that about 20% of dogs eventually develop some liver damage from phenobarbital therapy.

There is only one way to protect your dog's liver from possible damage: have necessary tests run frequently. This means have pre and post bile acid testing done every 3 to 4 months, and monitor liver enzymes in a chemistry panel every 4 to 5 months.

It is also important to be aware of the signs of liver damage, although not all dogs exhibit signs before significant damage is already done. Signs can include: weight loss, abdominal pain, orange urine, yellow cast to skin and eyes, GI upsets (loss of appetite, vomiting, diarrhea, or constipation), swollen belly, pale gray feces, increased drinking and urinating, depression/lethargy, neurological signs (behavioral changes, seizures, aimless pacing/circling or head pressing).

If your dog is on phenobarbital and has any of these signs, take him/her to the vet immediately. Your dog does not necessarily have to be on phenobarbital for a long time, or at a high dosage, for damage to occur. If damage is caught early, it is often reversible. If it is not caught early, it can be fatal.


Here is a link to info on Potassium Bromide which Bueller is currently taking:
http://www.canine-epilepsy-guardian-angels.com/potassium_bromide.htm

Hope this is useful to you. Feel free to send me a message if you'd like to talk more about it.:)